Alert archive / Texas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 171, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 28, 2000, 1:31 PM CDT for Pecos County, Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 28, 2000, 1:31 PM CDT (18:31 UTC)
- Expired
- Oct 28, 2000, 2:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 122 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 28, 1:56 PM CDT | Hail 0.88 | Ft Stockton, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 28, 11:00 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 878 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 281832
SVRMAF
TXC371-281930-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
131 PM CDT SAT OCT 28 2000
THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN PECOS COUNTY IN TEXAS
* UNTIL 230 PM CDT
* AT 131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 8 MILES NORTHWEST OF BELDING...OR ABOUT 20 MILES
WEST OF FORT STOCKTON...MOVING NORTHEAST AT 30 MPH.
* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
BELDING AND FORT STOCKTON.
HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 70 MPH CAN BE EXPECTED IN
THE WARNED AREA.
A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THIS AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING...SO BE PREPARED TO ACT
QUICKLY IF A TORNADO IS SPOTTED.
v
LAT...LON 3105 10315 3071 10315 3086 10239 3113 10262
3135 10295What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 28, 11:15 AM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Oct 28, 11:15 AM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1115 AM CDT SAT OCT 28 2000 NOTICE TO CUSTOMERS...MEDIA...AND WFO/S ABQ AND LBB...BECAUSE OF THE SEVERE WEATHER THREAT AND STAFFING CONSIDERATIONS...ROUTINE PUBLIC PRODUCT ISSUANCE WILL BE SUSPENDED UNTIL THE THREAT OF SEVERE WEATHER ENDS ACROSS THE CWFA. ZONE AND STATE FORECASTS THIS AFTERNOON WILL BE IMPACTED. SORRY FOR ANY INCONVENIENCE THIS MAY CREATE...70. .MAF... TX...NONE. NM...NONE.
In the hours before
Special weather statement, Oct 28, 11:29 AM CDT, 2 hours 2 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1129 AM CDT SAT OCT 28 2000 HAZARDOUS WEATHER IS ONGOING OVER PORTIONS OF SOUTHEAST NEW MEXICO AND WEST TEXAS. PLEASE REFER TO LATER STATEMENTS AND WARNINGS FROM THE MIDLAND/ODESSA NWS OFFICE. 44
Special weather statement, Oct 28, 12:15 PM CDT, 1 hour 16 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-282100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1215 PM CDT SAT OCT 28 2000 TORNADO WATCH 764 HAS BEEN CLEARED FOR THE FOLLOWING COUNTIES... IN SOUTHEAST NEW MEXICO... EDDY TORNADO WATCH 764 REMAINS IN EFFECT UNTIL 400 PM CDT FOR THE FOLLOWING COUNTIES IN WEST TEXAS... ANDREWS...BORDEN...BREWSTER...CRANE...DAWSON...ECTOR...GAINES... GLASSCOCK...HOWARD...JEFF DAVIS...LOVING...MARTIN...MIDLAND... MITCHELL...PECOS...REAGAN...REEVES...SCURRY...TERRELL...UPTON... WARD...WINKLER AND IN SOUTHEASTERN NEW MEXICO... LEA 70
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 1:18 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 42 min |
| Oct 28, 2:28 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 62 min |
| Oct 28, 2:57 PM CDT | Flash Flood Warning | MAF | Upton | 3 hr |
| Oct 28, 3:18 PM CDT | Flash Flood Warning | MAF | Pecos, Reagan, Terrell | 3 hr |
| Oct 28, 3:28 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 62 min |
| Oct 28, 3:46 PM CDT | Flash Flood Warning | MAF | Glasscock | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.